Virginia, 2018

Flooding in Virginia, September 23 to 24, 2018

September 23 to 24, 2018 · NWS LWX · 10 events in 2 counties and zones

A boundary stalled overhead, causing showers and thunderstorms to develop. The stalled boundary caused persistent convection over central Virginia, which led to flooding.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

A boundary stalled overhead, causing showers and thunderstorms to develop. The stalled boundary caused persistent convection over central Virginia, which led to flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Sep 23, 3:04 AM EST, 20 minutes earlier.

Area forecast discussion, Sep 23, 3:04 AM EST, 20 minutes before
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
404 AM EDT Sun Sep 23 2018

.SYNOPSIS...High pressure will continue to build across northern
New England through Monday, then move off the coast Tuesday. The
next cold front will move across the area during the middle part
of the week.

&&

.NEAR TERM /THROUGH TONIGHT/...

Overrunning/warm advection pattern is expected to strengthen
later this morning and will be aided by RRQ jet dynamics to result
in a period of moderate rain today. Heaviest amts are expected
across eastern WV (Grant, Mineral into Hampshire and Hardy
counties). Rainfall amounts are likely to average around 0.75
inches with up to 1.5 inches possible as suggested by GEFS and
EPS members. Given that the rain is expected to be stratiform in
nature and fall in a 12-hr period, most places should be able
to handle this amount of rain, so no flooding issues are
anticipated.

Rain should become much lighter late tonight as upper forcing
weakens and shortwave ridge builds in.

&&

.SHORT TERM /MONDAY THROUGH TUESDAY NIGHT/...

Another round of light to moderate rain appears likely late Mon
into Tue morning as h85 warm front lifts through the area aided
by shortwave energy and h25 jet dynamics. Rain should taper off
Tue afternoon, but with low clouds remaining.

&&

.LONG TERM /WEDNESDAY THROUGH SATURDAY/...

The upper levels during the second half of next week and into the
weekend will be undergoing a change from a pattern featuring large
scale ridging off the southeastern US coastline and large scale
troughing over the upper midwest to a pattern that is much more
zonal in nature.

A low pressure system will be intensifying and moving northeastward
through the Great Lakes on Wednesday, placing the region in
southwesterly flow out ahead of an approaching cold front. The cold
front will make its way eastward during the day, likely crossing
into the area during the afternoon and evening hours. Thus, there
will be increased chances of showers/thunderstorms, especially
Wednesday afternoon and evening. Temperatures should be above normal
with morning lows in the 60s to near 70F and highs in the 80s.

The frontal boundary will likely stall or wash out near the region
Wednesday night through Thursday night, although there is
uncertainty with how far south/east the front can progress. With a
possible frontal boundary nearby, good jet dynamics aloft, southwest
flow in the mid/upper levels, and northeasterly surface flow induced
by a strong high pressure over SE Canada, will favor model solutions
depicting rain chances continuing on Thursday/Thursday night.
Temperatures should cool behind the boundary to near normals,
although will be dependent on evolution of clouds/rain.

As the pattern continues to transition, another system will pass
near or north of the region on Friday, allowing high pressure to
build into the area over the weekend. Will keep lingering shower
chances (although lower) on Friday, with drying shown by Saturday.
Highs in the 70s, lows in the 50s to near 60F.

&&

.AVIATION /08Z SUNDAY THROUGH THURSDAY/...

Cigs expected to drop as the day goes on as sfc wedge
strengthens and rain becomes a little heavier. Expect IFR cigs
at all terminals by 18Z and remaining like that through Mon.
Some improvements in cigs are possible Tue as sfc wedge begins
to weaken, but expect cigs to remain at least into MVFR
category.

Primarily VFR likely Wednesday, although chances for
showers/thunderstorms will be increasing by the afternoon. Potential
then exists for sub-VFR conditions to return Thursday as the front
may stall near the region leading to areas of low clouds/showers.

&&

.MARINE...

Will likely be issuing SCA for the lower bay and lower Potomac,
winds then expected to strengthen later today and remain gusty
through at least Monday as pressure gradient tightens.

Potential exists for SCA conditions to develop by Wednesday
afternoon ahead of an approaching cold front. Chances for
showers/thunderstorms will be increasing as well. Sub-SCA conditions
likely Thursday as a front stalls near or south of the waters.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...None.
MD...None.
VA...None.
WV...None.
MARINE...Small Craft Advisory from 8 AM this morning to 6 PM EDT Monday
     for ANZ532>534-537-541>543.

&&

SYNOPSIS...LFR
NEAR TERM...LFR
SHORT TERM...LFR
LONG TERM...MM
AVIATION...MM/LFR
MARINE...MM/LFR
Hazardous weather outlook, Sep 22, 4:38 PM EST, 10 hours 46 minutes before
Hazardous Weather Outlook
National Weather Service Baltimore MD/Washington DC
538 PM EDT Sat Sep 22 2018

ANZ530>543-DCZ001-MDZ011-013-014-016>018-508-VAZ052>057-232145-
Chesapeake Bay north of Pooles Island MD-
Chesapeake Bay from Pooles Island to Sandy Point MD-
Chesapeake Bay from Sandy Point to North Beach MD-
Chesapeake Bay from North Beach to Drum Point MD-
Chesapeake Bay from Drum Point MD to Smith Point VA-
Tidal Potomac from Key Bridge to Indian Head MD-
Tidal Potomac from Indian Head to Cobb Island MD-
Tidal Potomac from Cobb Island MD to Smith Point VA-
Patapsco River including Baltimore Harbor-
Chester River to Queenstown MD-Eastern Bay-
Choptank River to Cambridge MD and the Little Choptank River-
Patuxent River to Broomes Island MD-
Tangier Sound and the inland waters surrounding Bloodsworth
Island-District of Columbia-Southern Baltimore-Prince Georges-
Anne Arundel-Charles-St. Marys-Calvert-Southeast Harford-
Prince William/Manassas/Manassas Park-Fairfax-
Arlington/Falls Church/Alexandria-Stafford-Spotsylvania-
King George-
538 PM EDT Sat Sep 22 2018

This Hazardous Weather Outlook is for the Maryland portion of the
Chesapeake Bay, Tidal Potomac River, and adjacent counties in
central Maryland and northern Virginia as well as the District of
Columbia.

.DAY ONE...Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MDZ003>006-501>507-VAZ025>031-036>040-050-051-501>508-WVZ050>053-
055-501>506-232145-
Washington-Frederick MD-Carroll-Northern Baltimore-
Extreme Western Allegany-Central and Eastern Allegany-
Northwest Montgomery-Central and Southeast Montgomery-
Northwest Howard-Central and Southeast Howard-Northwest Harford-
Augusta-Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke-
Nelson-Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper-
Northern Fauquier-Southern Fauquier-Western Highland-
Eastern Highland-Western Loudoun-Eastern Loudoun-
Northern Virginia Blue Ridge-Central Virginia Blue Ridge-
Hampshire-Morgan-Berkeley-Jefferson-Hardy-Western Grant-
Eastern Grant-Western Mineral-Eastern Mineral-Western Pendleton-
Eastern Pendleton-
538 PM EDT Sat Sep 22 2018

This Hazardous Weather Outlook is for eastern West Virginia,
northern and central Virginia, and central and western Maryland
with the exception of Garrett County.

.DAY ONE...Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Locally heavy rain with isolated incidents of flooding are
possible Sunday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

HTS

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

10 flood. Local standard time, as filed.

Flood, Augusta

When
September 23, 3:24 AM EST to 5:24 AM EST
Where
Augusta County, 2.24 mi N of Swoope to 2.18 mi N of Swoope
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
38.202, -79.194

Morris Mill Road was closed due to flooding between Buffalo Gap Highway and Buffalo Branch Line.

Flood, Augusta

When
September 23, 3:27 AM EST to 5:27 AM EST
Where
Augusta County, 1.57 mi S of New Hope to 1.59 mi S of New Hope
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
38.177, -78.903

New Hope-Crimora Road was closed due to flooding between the 300 and 1000 Block.

Flood, Augusta

When
September 23, 3:29 AM EST to 5:29 AM EST
Where
Augusta County, 0.52 mi ESE of Burketown to 0.86 mi ESE of Burketown
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
38.297, -78.921

Dices Spring Road was closed due to flooding.

Flood, Augusta

When
September 23, 5:11 AM EST to 7:11 AM EST
Where
Augusta County, 1.85 mi SSW of Fordwick to 1.93 mi SSW of Fordwick
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
38.048, -79.389

Wallace Mill Road was closed near Bashaw Road due to flooding.

Flood, Augusta

When
September 23, 5:11 AM EST to 7:11 AM EST
Where
Augusta County, 1.21 mi NNE of Estaline to 0.09 mi WSW of Augusta Spgs
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
38.087, -79.344

Augusta Springs road was closed due to flooding.

Flood, Augusta

When
September 23, 5:11 AM EST to 7:11 AM EST
Where
Augusta County, 0.71 mi NW of West View to 0.71 mi WNW of West View
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
38.176, -79.180

Parkersburg Turnpike was closed in multiple spots due to flooding.

Flood, Augusta

When
September 23, 5:11 AM EST to 7:11 AM EST
Where
Augusta County, 2.37 mi SE of Churchville to 2.52 mi SE of Churchville
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
38.210, -79.115

The 400 block of Franks Mill Road was closed due to flooding.

Flood, Rockingham

When
September 23, 7:30 AM EST to 9:30 AM EST
Where
Rockingham County, 1.81 mi SSW of Swift Run to 1.56 mi NNE of Beldor
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
38.374, -78.587

Spotswood Trail was closed near Mountain Road due to flooding.

Flood, Augusta

When
September 23, 11:00 AM EST to 1:00 PM EST
Where
Augusta County, 1.27 mi SE of Churchville to 1.19 mi SE of Churchville
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
38.216, -79.135

Parts of Vinegar Hill Road were closed due to flooding near Churchill Avenue.

Flood, Augusta

When
September 23, 12:02 PM EST to September 24, 5:47 AM EST
Where
Augusta County, 1.44 mi S of Mt Meridian to 0.81 mi SSW of Mt Meridian
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
38.249, -78.868

The water level at Grottoes on the Middle River passed flood stage of 12 feet. The water crested at 13.81 feet at 3:45 PM, September 23rd.

Fields along the river were to flooded.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2018Every state in 2018This day in weather historyWarnings in Virginia, September 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 786385, 786386, 786387, 786388, 786389, 786390, 786391, 786392, 786393, 788091.